Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 131, NWS Blacksburg, VA

August 16, 2005Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2005, 4:51 PM EDT for Buckingham County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2005, 4:51 PM EDT (20:51 UTC)
Expired
Aug 16, 2005, 5:30 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Buckingham County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:35 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 16, 3:35 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT TUE AUG 16 2005

.SHORT TERM (TONIGHT)...
A COLD FRONT WILL PROGRESS THROUGH THE REGION TONIGHT BRINGING WITH
IT SHOWERS AND THUNDERSTORMS BOTH ALONG AND IN ADVANCE OF THE FRONT.
INTO THE EARLY EVENING HOURS SOME OF THESE STORMS MAY BE SEVERE WITH
LOCALLY HEAVY RAIN. THE ADDED MOISTURE FROM THE RAIN...AND WITH THE
FRONT OVER THE REGION AROUND DAWN...PATCHY FOG IS ANTICIPATED IN THE
PRE-DAWN HOURS INTO THE MORNING HOURS OF WEDNESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH TUESDAY)...
OLD FRONT EXITS THE SOUTHEAST PART OF THE AREA EARLY WEDNESDAY
MORNING...SO WILL HAVE BEST PRECIPITATION CHANCES IN SOUTHSIDE
VIRGINIA IN THE MORNING WITH LESSER AMOUNTS THE FARTHER NORTHWEST
OF THIS REGION. FRONT STALLS SOUTH OF THE AREA BY LATE WEDNESDAY
AFTERNOON INTO WEDNESDAY EVENING...BUT THEN BEGINS TO LIFT NORTH
AGAIN ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND FAR
SOUTHWEST VIRGINIA...SO ANTICIPATING A RETURN OF MORE ORGANIZED
PRECIPITATION THERE BY WEDNESDAY NIGHT INTO THURSDAY MORNING. MOST
OF THE REMAINDER OF THE REGION SHOULD BE NEARLY PRECIPITATION FREE
THURSDAY.

FRIDAY THE FRONT WASHES OUT AND HIGH PRESSURE BUILDS SOUTH ALONG THE
SPINE OF THE APPALACHIANS. THIS SHOULD PROVIDE US WITH COOLER
WEATHER AND LIMITED CHANCES OF SHOWERS OR STORMS HEADING INTO THE
WEEKEND EAST OF THE BLUE RIDGE...BUT CHANCES WILL BE A LITTLE HIGHER
ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND FAR SOUTHWEST
VIRGINIA OUTSIDE OF THE INFLUENCE OF THE FORMING WEDGE.

A SIGNIFICANT CHANGE IN THE WEATHER PATTERN ACROSS THE EASTERN HALF
OF COUNTRY LOOKS PROMISING THE LATTER HALF OF THE WEEKEND HEADING
INTO EARLY NEXT WEEK. A STRONG LOW PRESSURE SYSTEM IN CANADA WILL
SWING A LONG WAVE TROUGH INTO THE EASTERN UNITED STATES ALONG WITH
AN ACCOMPANYING COLD FRONT. CURRENTLY THIS FRONT IS EXPECTED TO PUSH
SOUTH THROUGH OUR AREA ON SUNDAY...BRINGING A RETURN OF MORE
ORGANIZED SHOWER AND THUNDERSTORMS CHANCES...AND COOLER WEATHER
BEHIND IT FOR THE START OF THE NEXT WORK WEEK.

&&

.AVIATION...
THE REST OF THE AFTERNOON AND HEADING INTO THE EARLY EVENING
HOURS...VFR CEILINGS AND VISIBILITIES ANTICIPATED OUTSIDE AREAS OF
SHOWERS AND STORMS. THE HEAVIER SHOWERS AND STORMS COULD EASILY HAVE
TEMPORARILY IFR CEILINGS AND CEILINGS WITH THEM...ALONG WITH STRONG
WIND GUSTS. THE TREND DURING THE OVERNIGHT WILL BE GRADUALLY
LOWERING PREVAILING CEILINGS AND VISIBILITIES. IFR FOR BOTH CEILINGS
AND VISIBILITIES LOOKS LIKELY TOWARDS MORNING IN MANY LOCATIONS.
RECOVERY CEILINGS AND VISIBILITIES WILL BE GRADUAL THROUGH THE
MORNING HOURS TO VFR VISIBILITIES AND MVFR CEILINGS.

NO TAF AMENDMENTS FOR DANVILLE GIVEN THEIR OBSERVATION TRANSMISSION
PROBLEMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SK/DS/SK
Hazardous weather outlook, Aug 16, 11:00 AM EDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT TUE AUG 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-170845-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1100 AM EDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS THIS AFTERNOON AND
EVENING. IN ADDITION...MANY STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...PARTICULARLY WEST OF THE BLUE RIDGE...SO ISOLATED FLASH
FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

SK

In the hours before

Special weather statement, Aug 16, 11:06 AM EDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT TUE AUG 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-162115-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...HINTON...UNION...LEWISBURG
1106 AM EDT TUE AUG 16 2005

...SEVERE WEATHER POSSIBLE TODAY...

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWESTERN VIRGINIA...AND NORTHWEST NORTH CAROLINA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF AN
APPROACHING FRONT THIS AFTERNOON. THE GREATEST THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS. IN ADDITION...SOME STORMS WILL
PRODUCE VERY HEAVY RAINFALL...AND LOCALIZED FLASH FLOODING IS ALSO
POSSIBLE...MAINLY IN THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION
OR RADIO STATION FOR FURTHER UPDATES.

SK
Local storm report, Aug 16, 3:29 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     9 SE CHARITY            36.72N 80.10W
08/16/2005                   PATRICK            VA   TRAINED SPOTTER

            SEVERAL LARGE LIMBS, 5-6 INCHES DIAMETER DOWN.

&&

WHP
Local storm report, Aug 16, 4:18 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             BURNT CHIMNEY           37.10N 79.83W
08/16/2005  0.75 INCH        FRANKLIN           VA   TRAINED SPOTTER

0330 PM     TSTM WND DMG     3 SW HUDDLESTON         37.14N 79.52W
08/16/2005                   BEDFORD            VA   COUNTY OFFICIAL

            TREES DOWN

&&

JWHITE
Special weather statement, Aug 16, 4:23 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT TUE AUG 16 2005

VAZ007-009>014-018>020-WVZ042>045-162130-
ALLEGHANY VA-BATH-BLAND-CRAIG-GILES-GREENBRIER-MERCER-MONROE-
MONTGOMERY-PULASKI-SMYTH-SUMMERS-TAZEWELL-WYTHE-
423 PM EDT TUE AUG 16 2005

...STRONG TO SEVERE STORMS TO MOVE IN FROM THE WEST...

A LINE OF STRONG TO SEVERE STORMS WILL MOVE EASTWARD AT ABOUT 25 MPH
THROUGH SOUTHEAST WEST VIRGINIA BETWEEN 4:20 AND 5:30 PM...AND
THEN INTO THE MOUNTAIN EMPIRE REGION...NEW RIVER VALLEY...AND
ALLEGHANY HIGHLANDS OF VIRGINIA BETWEEN 5:30 AND 7:00 PM. THESE
STORMS MAY CONTAIN DAMAGING WINDS AND VERY HEAVY RAINFALL...AS WELL
AS FREQUENT DEADLY LIGHTNING. LOCALIZED FLOODING IS A POSSIBILITY...
ESPECIALLY IN SOUTHEAST WEST VIRGINIA.

BE PREPARED TO TAKE COVER IF STORMS APPROACH AND WARNINGS ARE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9:00 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS AND WARNINGS.

VAZ023-024-034-035-044>047-058-059-162130-
AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-CHARLOTTE-
HALIFAX-PITTSYLVANIA-ROCKBRIDGE-
423 PM EDT TUE AUG 16 2005

...STRONG TO SEVERE STORMS TO MOVE THROUGH THIS AFTERNOON...

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EASTWARD ACROSS
THE FOOTHILLS THROUGH LYNCHBURG...AMHERST...AND BUCKINGHAM...AND
POSSIBLY AS FAR SOUTH AS BEDFORD...BETWEEN 4:20 AND 5:00 PM. ANOTHER
STRONG STORM WILL MOVE EASTWARD ACROSS NORTHERN PITTSYLVANIA AND
HALIFAX COUNTIES THROUGH 5:30 PM.  LARGE HAIL...DAMAGING WINDS...AND
FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE COVER IF STORMS APPROACH AND WARNINGS ARE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9:00 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS AND WARNINGS.

02

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:08 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford38 min
Aug 16, 1:57 PM EDTSevere Thunderstorm WarningRNKPatrick34 min
Aug 16, 2:27 PM EDTSevere Thunderstorm WarningRNKBedford49 min
Aug 16, 2:58 PM EDTSevere Thunderstorm WarningRNKFranklin47 min
Aug 16, 3:35 PM EDTSevere Thunderstorm WarningRNKPittsylvania28 min
Aug 16, 3:50 PM EDTSevere Thunderstorm WarningRNKBotetourt40 min
Aug 16, 3:50 PM EDTSevere Thunderstorm WarningRNKBotetourt40 min
Aug 16, 4:12 PM EDTSevere Thunderstorm WarningRNKAmherst33 min
Aug 16, 7:04 PM EDTSevere Thunderstorm WarningRNKFranklin43 min
Aug 16, 4:18 PM EDTSevere Thunderstorm WarningRNKMercer42 min
Aug 16, 5:10 PM EDTSevere Thunderstorm WarningRNKMonroe, Summers52 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.